Nebraska, 2001

Damaging Wind in Nebraska, August 12, 2001

August 12, 2001 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 12, 1:50 AM CST, 11 hours 5 minutes earlier.

Area forecast discussion, Aug 12, 1:50 AM CST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 AM CDT SUN AUG 12 2001

FORECAST CHALLENGES -- PRECIPITATION CHANCES

SYNOPSIS -- LATEST KOAX REFLECTIVITY LOOP SHOWS A NARROW BAND OF
CONVECTION OVER NERN NEB, SLOWLY MOVING SEWD.  06Z RUCII DATA
SUGGESTS THIS CONVECTION IS OCCURRING ALONG A WEAK 850MB CONVERGENCE
ZONE IN AN AREA OF WEAK LOW-LEVEL WARM ADVECTION.  MEANWHILE, EARLY
MORNING MOISTURE CHANNEL IMAGERY DEPICTS A RATHER ACTIVE PATTERN
FROM THE GREAT LAKES WWD INTO THE CNTRL ROCKIES.  THE FEATURE OF
INTEREST IS A SHORTWAVE MOVING OUT OF WY INTO WRN PARTS OF NEB AND
SD.  AT THE SURFACE, 07Z MSAS OBJECTIVE ANALYSIS SHOWS A WEAK LOW
OVER NERN SD WITH AN ATTENDANT SURFACE TROUGH EXTENDING SWD INTO
NERN NEB, THEN WWD TO A SECONDARY LOW W OF BFF.

FORECAST -- WE WILL FOLLOW THE AVN THIS FORECAST, DUE TO:  1) ITS
BETTER VERIFICATION ON THE 6-HR QPF FIELDS, AND 2) ITS MAGNITUDE
AND HANDLING OF THE WY SHORTWAVE.  IN THE SHORT TERM, WE WILL
MONITOR RADAR AND SATELLITE TRENDS IN REGARD TO THE ONGOING
CONVECTION OVER NERN NEB AND WORD THIS MORNINGS ZONES ACCORDINGLY.
BY THIS AFTERNOON, THE AVN TRACKS THE WY SHORTWAVE ACROSS N-CNTRL
NEB INTO CNTRL IA.  ALTHOUGH FORECAST SOUNDINGS AND PLAN VIEW CAPE
FIELDS SUGGEST THE PRESENCE OF SOME AFTERNOON, SURFACE-BASED
INSTABILITY ACROSS THE CWA, IT APPEARS THAT INCREASING AMOUNTS OF
MID-LEVEL MOISTURE, STEEPER LAPSE RATES (OBSERVED ON UPSTREAM
SOUNDINGS AT LBF AND UNR) AND LARGE-SCALE ASCENT (SEEN IN Q-VECTOR
FIELDS) WILL BE THE KEYS TO CONVECTIVE DEVELOPMENT.  WE WILL CARRY
THE HIGHEST POPS ACROSS THE NWRN ZONES AND TAPER THEM SEWD.
TEMPERATURES MAY BE HINDERED BY INCREASING MID CLOUDS WITH HIGHS
CLOSE TO GUIDANCE VALUES.

TONIGHT, SOME CONVECTION WILL LIKELY BE ONGOING DURING THE EVENING,
WITH ADDITIONAL DEVELOPMENT POSSIBLE LATER IN THE PERIOD ALONG THE
SURFACE AND 850MB FRONTS WHICH ARE FORECAST TO STALL ALONG THE
KS/NEB BORDER.  WE WILL CARRY CHANCE POPS ACROSS ALL ZONES, BUT JUST
USE EVENING WORDING ACROSS THE N.

MONDAY, FRONTAL BOUNDARY TO THE S OF THE CWA WILL MOVE LITTLE
THROUGH THE DAY WITH A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS
ACROSS THE FAR SRN ZONES (ESPECIALLY SWRN).  OTHERWISE, TEMPERATURES
SHOULD BE CLOSE TO SUNDAYS HIGHS, IF NOT A LITTLE WARMER.

MONDAY NIGHT, FALLING PRESSURES OVER THE NRN HIGH PLAINS WILL AID IN
THE DEVELOPMENT OF A 30 TO 40KT LOW-LEVEL JET.  INITIALLY, THE JET
AXIS WILL REMAIN TO OUR W, BUT BY MORNING MODEL PROGS SUGGEST A
VEERING TREND WITH INCREASING ISENTROPIC ASCENT (305K SURFACE) OVER
THE CWA.  THE CURRENT FORECAST HAS 20 TO 30 PERCENT POPS GOING AND
THIS LOOKS GOOD.

IN THE EXTENDED, THE 12/00Z RUN OF THE AVN CONTINUES TO ADVERTISE A
SERIES OF SHORTWAVES TRANSLATING SEWD ACROSS THE NRN AND CNTRL
PLAINS THROUGH WEDNESDAY NIGHT, SO THE GOING CHANCE OF PRECIPITATION
LOOKS GOOD.  WE  WILL TAKE A LOOK A THE NEW MRF WHEN IT ARRIVES AND
MAKE ANY CHANGES TO THE REMAINDER OF THE FORECAST IF NECESSARY.

.OMA...NONE

MEAD

In the hours before

Special weather statement, Aug 12, 11:00 AM CST, 1 hour 55 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-122245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1200 PM CDT SUN AUG 12 2001

THERE IS SOME CHANCE STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EVENING IN EASTERN NEBRASKA AND SOUTHWEST IOWA.

A DISTURBANCE IN THE UPPER ATMOSPHERE MOVING ACROSS THE PLAINS
ALONG WITH A WEAK SURFACE FRONT MOVING SOUTH ACROSS EASTERN NEBRASKA
AND WESTERN IOWA...WILL GENERATE SHOWERS AND THUNDERSTORMS ACROSS
THE AREA THIS AFTERNOON INTO THIS EVENING.

BASED ON EXPECTED ATMOSPHERIC INSTABILITY AND WIND SHEAR...MOST OF
THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA.
HOWEVER A FEW OF THE STRONGER STORMS COULD PRODUCE LOCALLY STRONG
WIND GUSTS AND SMALL HAIL.

GW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gage

When
August 12, 12:55 PM CST
Where
Gage County, 5 mi W of Pickrell
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
40.383, -96.817

This same thunderstorm also produced Golfball size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262987.